Skip to content
Includes Expert Content
Pericarditis and Adderall is it safe?
avatar
An_240787 posted:
I am a 25yr female and 1.5 years abo I was hospitalized for pericarditis. I did an EKG a week ago and the results were normal. Sometime I do feel a heaviness in my chest on the left side and a little less often I experience palpitations; nothing is unbearable or requires pain killers. Today I received a prescription for Adderall 15mg/day for my ADHD. I have never take anything for my ADHD before do you know if its safe to take Adderall with my history of pericarditis. I have read the side effects it can have on the heart. Please advise!

Thanks!
Reply
 
avatar
Gina Pera responded:
Did you tell the prescribing physician about your pericarditis? What did your physician say? That is the first step.

It seems that pericarditis can have a variety of causes, so it seems important to tell your physician the circumstances of your history of pericarditis.
 
avatar
Gina Pera responded:
P.S. I would also question why the physician would start you on Adderall, because this is known for having a higher risk of creating agitation. There are other options in the two stimulant classes (methylphenidate and amphetamine) that are worth examining.

Moreover, 15 mg could be too high a starting dose.
 
avatar
Patricia Quinn, MD responded:
I hope that you discussed your cardiac symptoms and history with your prescribing physician. Pericarditis is an inflamation of the sac that surrounds your heart. It doesn;t affect your heart at all, so the skipped beats and heaviness may be due to something else. Do you have mitral valve prolapse or other structural isses? Stimualnts should be used with caution and started a oow doses.

Contact your physician to discuss all of this and ask for a consult with a cardiologist if you don't get the reassurance you are looking for.

Dr Quinn
 
avatar
Neuroscience86 replied to Gina Pera's response:
Thank you for your response;
I did not tell my doctor because I did not think it was relevant after I went to the EKG and everything was normal.I know when I got pericarditis, I was told it was caused by a virus. I am breaking my pills in half (7.5mg/2x/day). I insisted on trying a drug that didn't linger in my system but did what it had to do then wore off. So I think this is why he prescribed it to me.

Is the methylphenidate and amphetamine instant releasing like adderall?
 
avatar
Neuroscience86 replied to Patricia Quinn, MD's response:
Thanks for this information Dr Quinn. When I saw a cardiologist for my heart problems I was given an ultrasound and they found my heart structure and function was completely normal. They did comment that my constrictions were particularly strong (I am not sure if this contributes to my pain). I will contact a cardiologist about this tho and I'll make sure my doses are low.

Thanks again!
 
avatar
Gina Pera replied to Neuroscience86's response:
None of the stimulants "linger in the system." There is nothing special about Adderall in that regard.

It sounds like you need an overview of the various medication choices for ADHD. Here is one that is fairly easy to understand:

http://tinyurl.com/c3zcr44


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

Teaching Your Child to Swallow a PillExpert
Many children (and adults) have difficulty swallowing pills. This often becomes critical as many long-acting medications can not be ... More
Was this Helpful?
8 of 8 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.